Alert archive / Montana / Tornado Warnings in 2008

Tornado Warning 4, NWS Glasgow, MT

July 22, 2008Daniels County, Roosevelt County, Sheridan County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 22, 2008, 5:56 PM MDT for Daniels County, Roosevelt County, Sheridan County, Montana. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 5:56 PM MDT (23:56 UTC)
Expired
Jul 22, 2008, 6:46 PM MDT
In force
50 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Daniels County, MT, Roosevelt County, MT, Sheridan County, MT

The radar

The Glasgow radar (KGGW), 114 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:05 PM MDTHAIL 112 Se Bredette, MTMEASURED 53 MPH GUST. PART OF SIDING BLOWN OFF HOUSE.
Jul 22, 6:05 PM MDTHAIL 120 N Poplar, MTMEASURED 53 MPH GUST. PART OF SIDING BLOWN OFF HOUSE.
Jul 22, 6:15 PM MDTTSTM WND DMG6 Nne Poplar, MTEMPTY FERTILIZER TANK PULLED OUT OF GROUND. WIND RIPPED OFF THE BACK OF A QUANSET HUT. COTTONWOOD TREES WERE TWISTED DOWN TO THE GROUND.
Jul 22, 6:25 PM MDTTSTM WND GST 6016 S Redstone, MTALSO MARBLE SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:08 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 222356
TORGGW
MTC019-085-091-230100-
/O.NEW.KGGW.TO.W.0004.080722T2356Z-080723T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
556 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DANIELS COUNTY IN NORTHEAST MONTANA...
  WESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

* UNTIL 700 PM MDT.

* AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES
  SOUTHEAST OF BREDETTE...OR 14 MILES NORTH OF POPLAR...MOVING NORTH
  AT 34 MPH.

* THE TORNADO WILL BE NEAR...
  BREDETTE AROUND 610 PM MDT.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4867 10531 4867 10477 4814 10501 4825 10532
TIME...MOT...LOC 2355Z 193DEG 33KT 4834 10516

$$

VALONE
WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 230022
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
622 PM MDT TUE JUL 22 2008

MTC019-085-091-230100-
/O.CON.KGGW.TO.W.0004.000000T0000Z-080723T0100Z/
SHERIDAN-DANIELS-ROOSEVELT-
622 PM MDT TUE JUL 22 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHERN
ROOSEVELT...SOUTHEASTERN DANIELS AND WESTERN SHERIDAN COUNTIES...

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ROTATION IN A SEVERE THUNDERSTORM WHICH COULD PRODUCE A 
TORNADO.  THIS STORM WAS LOCATED OVER NORTHERN ROOSEVELT COUNTY...OR 
27 MILES SOUTHEAST OF SCOBEY...AND MOVING NORTH NORTHEAST AT 31 MPH.

THE TORNADO WILL REMAIN OVER...  RURAL AREAS OF WESTERN SHERIDAN
COUNTY.
  RURAL AREAS OF SOUTHEASTERN DANIELS COUNTY.
  RURAL AREAS OF NORTHERN ROOSEVELT COUNTY...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4867 10513 4867 10477 4842 10489 4842 10524
TIME...MOT...LOC 0022Z 209DEG 27KT 4852 10502

$$

VALONE
WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 230046
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
646 PM MDT TUE JUL 22 2008

MTC019-085-091-230056-
/O.CAN.KGGW.TO.W.0004.000000T0000Z-080723T0100Z/
SHERIDAN-DANIELS-ROOSEVELT-
646 PM MDT TUE JUL 22 2008

...THE TORNADO WARNING FOR NORTHERN ROOSEVELT...SOUTHEASTERN DANIELS
AND WESTERN SHERIDAN COUNTIES IS CANCELLED...

AT 645 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
TORNADO WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4867 10513 4867 10477 4842 10489 4842 10524
TIME...MOT...LOC 0046Z 222DEG 29KT 4867 10483

$$

VALONE
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:43 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 22, 2:43 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT TUE JUL 22 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
WATER VAPOR SHOWING AN ACTIVE PATTERN TAKING SHAPE WITH AN UPPER
TROUGH DIGGING INTO PACIFIC NORTHWEST. THIS IS ALSO HELPING TO
FUNNEL AN EJECTING SHORTWAVE INTO THE NORTHERN ROCKIES. A DECENT
MOISTURE PLUME WAS SEEN MOVING THROUGH THE EASTERN HALF OF MONTANA.
THIS HAS RESULTED IN MOSTLY CLOUDY SKIES IN MOST AREAS TODAY.

A DECENT FETCH OF MOISTURE HAS MOVED INTO THE CWA WITH SURFACE
DEWPOINTS REACHING THE 60S IN SE ZONES. HOWEVER A LEE TROUGH...
ACTING AS A DRY LINE THIS AFTERNOON HAS DEWPOINTS IN THE 30S AND 40S
BEHIND IT. AS OF 2 PM...THE BEST INSTABILITY WAS LOCATED OVER THE
EASTERN ZONES UNDER A WEAKENING CAP. CONVECTION SHOULD BREAK OUT
ACROSS THE AREA THIS AFTERNOON AND BETTER FOCUSING SHOULD OCCUR
OVER THE NW ZONES. PRECIP WATERS ABOVE NORMAL SO BRIEF HEAVY RAIN
IS A POSSIBILITY WITH THE HEAVIER SLOW MOVING THUNDERSTORMS ...BUT
FEEL THE BEST AREA WILL OCCUR IN SASK. POPS WERE RAISED HOWEVER TO
HIGHLIGHT THIS RAIN POTENTIAL. SEVERE POTENTIAL SHOULD DIMINISH BY
MIDNIGHT AS MOST OF THE DYNAMICS LIFT UP INTO CANADA.

ON WEDNESDAY...A SURFACE TROUGH MOVES EAST OF THE AREA. UPPER
ENERGY IN THE SW FLOW ALOFT MAY KEEP SOME LINGERING
SHOWERS/THUNDERSTORMS AROUND IN THE MORNING...BUT DAY SHOULD BE
DRY FOR MOST AREAS. UPPER FLOW THEN ALIGNS WITH SURFACE FLOW FOR
A POSSIBLE LAKE WIND ADVISORY.

ANOTHER SYSTEM...THIS ONE SMALLER...MOVES EAST QUICKLY INTO EASTERN
MONTANA WEDNESDAY NIGHT...EXITING THE AREA THURSDAY. IT LOOKS TO
BRING SHOWERS/THUNDERSTORMS TO THE AREA MAINLY LATE WEDNESDAY
NIGHT...ALONG WITH SOME COOLER AIR. JAMBA

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MORNING RUNS OF THE MEDIUM AND EXTENDED RANGE MODELS AGREE IN
WEARING DOWN THE UPPER RIDGE THROUGHOUT THIS WEEKEND. ALTHOUGH
PRECIPITATION SIGNALS ARE MIXED...PATTERN RECOGNITION ALONE STILL
SUPPORTS SLIGHT CHANCE POPS DURING THIS TRANSITION TO SOUTHWEST
FLOW ALOFT. THEREFORE NO CHANGES WERE NECESSARY TO THE INHERITED
FORECAST. MCZ

PREVIOUS LONG TERM DISCUSSION...
COOL CANADIAN SURFACE HIGH ALONG WITH WEAK UPPER RIDGING MOVES IN
AT THE BEGINNING OF THE EXTENDED PERIOD IN THE WAKE OF THE WET
UPPER TROUGH OF THE MIDDLE OF THE WEEK. THIS WILL PRODUCE DRY
CONDITIONS AND TEMPERATURES BELOW SEASONAL AVERAGES. BY THE
WEEKEND THE UPPER FLOW REGIME WILL BECOME INCREASING
SOUTHWESTERLY. THIS WILL ALLOW FOR SUBTROPICAL MOISTURE TO ONCE
AGAIN CREEP NORTHWARD. AT THIS TIME WILL KEEP POPS AT SLIGHT
CHANCE LEVELS GIVEN THAT THERE ARE MODEL INCONSISTENCIES AS TO
TIMING OF INDIVIDUAL SYSTEMS. TEMPERATURES WILL RETURN TO NEAR TO
SLIGHTLY ABOVE SEASONAL AVERAGES. AJZ

&&

.AVIATION...
VFR FOR THE REMAINDER OF THIS AFTERNOON AS SCATTERED TO BROKEN
MID LEVEL CLOUDS WITH OCCASIONAL LIGHT RAIN EXIT NORTHEAST OF THE
TERMINALS. CLEARING SKIES BEHIND THIS WILL HELP FUEL STRONG TO
SEVERE THUNDERSTORMS BY THIS EVENING. REDUCED CEILINGS AND
VISIBILITIES WILL BE CONFINED TO THE HEAVIEST STORMS. LOOK FOR
SOUTHEAST WINDS OF 10-15 KTS TO TURN WEST-NORTHWEST OVERNIGHT
BEHIND A SURFACE TROUGH AND COLD FRONT. MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 5:56 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
556 PM MDT TUE JUL 22 2008

MTZ016>027-059>062-240000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
556 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. LARGE HAIL
AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE WITH THE THUNDERSTORMS
THAT FORM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 5:10 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
510 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     16 NNE VIDA             48.05N 105.36W
07/22/2008  E60 MPH          MCCONE             MT   TRAINED SPOTTER

            LIMBS BLOWN OFF COTTONWOOD TREES. ALSO PEA SIZE HAIL.

&&

BB
Local storm report, Jul 22, 5:31 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     POPLAR                  48.11N 105.20W
07/22/2008  E60 MPH          ROOSEVELT          MT   PUBLIC

&&

BB
Local storm report, Jul 22, 5:48 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
548 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 W POPLAR              48.11N 105.28W
07/22/2008  E0.75 INCH       ROOSEVELT          MT   TRAINED SPOTTER

            COVERED THE GROUND FOR ABOUT A 300 YD STRETCH.

&&

BB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:48 PM MDTSevere Thunderstorm WarningGGWRichland33 min
Jul 22, 4:57 PM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt63 min

Nearby

Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.